Battleland

SGT Scapegoat? The Latest on Lariam and the Sergeant

  • Share
  • Read Later
ARMY PHOTO / SPC. RYAN HALLOCK

Staff Sergeant Robert Bales in 2011.

What a difference a month can make.

In late June, I published “A Smoking Pillbox,” about a report of a soldier with a history of traumatic brain injury, who after taking Lariam (mefloquine), had gunned down 16 Afghan civilians. Another post followed, with more details from an FDA “adverse event report”.

These reports seemed to point to Army Staff Sergeant Robert Bales — who has pled guilty to killing the Afghans in March 2012 — but there was no response from either his lawyer or the Army to requests for comment.

But last week, things broke open.

The Seattle Times and Seattle Weekly have published comments from his lawyer, John Browne, saying that Bales had taken mefloquine while he was in Iraq. Bales reported he took “whatever they gave me” in Afghanistan, but he does not recall what that was. Browne says that the medical records from Afghanistan are incomplete.

Still no comment from the Army, to the best of my knowledge.

What does this all mean?

Mefloquine had been used widely in Iraq at the beginning of the war. But its use there, beginning in 2003, was deeply controversial, with a flurry of reports in the media linking the drug to violence and suicide. In response, the military scaled back its use of mefloquine significantly, and by late 2004, Army policy stated “personnel in Iraq will not take malaria chemoprophylaxis medication”.

Could mefloquine use from that long ago have contributed to the massacre?

We are learning more and more about long-term effects of mefloquine:

— Roche, manufacturer of the drug, now warns of “long-lasting serious mental-health problems” and even “irreversible” neurological conditions linked to it.

— Mefloquine has been found to be neurotoxic: like lead and mercury, it is capable of permanently damaging brain cells.

— And we know that related quinoline drugs can be especially toxic to the limbic system, causing injury to the emotional and memory centers of the brain.

Could permanent, but nearly undetectable brain damage from mefloquine, combined with a traumatic brain injury, alcohol, and steroids, explain the crime?

Perhaps.

But it appears from reports that Bales was also given mefloquine in Afghanistan, and a mefloquine-induced psychosis could definitely explain that night’s events.

While many soldiers who have taken Lariam without obvious ill-effects have expressed understandable skepticism that the drug could cause violent behaviors, my colleague, Dr. Remington Nevin, who has studied 30 years of literature on its adverse effects, considers this almost a “textbook” case of mefloquine intoxication. He notes that in some people, for reasons we still don’t fully understand, the drug can induce sudden symptoms of psychosis, beginning with horrific, vivid nightmares, and leading to “hypnopompic” states where it may be difficult to distinguish dreams from reality.

In one terrifying case 10 years ago we are familiar with, a soldier in Iraq awoke from a mefloquine nightmare convinced his Special Forces team house was under attack. Believing he was surrounded by explosions and flames, he quickly donned his weapon and combat gear and conducted a deliberate room-to-room search, where he was shocked to perceive his sleeping teammates as mangled corpses.

Other users have reported waking with uncontrollable violent or suicidal impulses, and acting bizarrely. One user of the drug jumped to his death falsely believing his hotel room was on fire. Another committed suicide by repeatedly stabbing himself in the skull with a knife.

Perhaps for these reasons, the new Roche product documentation for Lariam very clearly states that “nightmares… have to be regarded as prodromal (early symptoms) for a more serious event” (my emphasis). Whatever that might mean.

Are other explanations besides mefloquine possible? Certainly. But none that I can think of can as readily account for Bales’ apparent delusions, psychosis, confusion, and anterograde amnesia, while explaining his seemingly preserved psychomotor performance and implicit memory. As a military forensic psychiatrist, I recognize that since exposure still cannot be ruled out, mefloquine intoxication must be considered as a possible explanation for these symptoms.

Why does the military – which leaked other details of his medical history – not know or say whether Bales was taking mefloquine at the time? They should know, even if documentation of prescribing is missing, as the drug can be measured in the bloodstream for weeks after someone has taken it. Suicides in the military are tested for mefloquine levels by the Office of the Armed Forces Medical Examiner. And all soldiers are required by law to submit a blood specimen after deployment, which is stored away for possible future testing, including for criminal investigations.

Did the government intentionally neglect this step in this case, or did it simply fail to follow its procedures? I am a bigger believer in government incompetence than conspiracy, and I fear that incompetence may be what is reflected here.

The next question is, now what?

If indeed Bales’ brain was damaged or his behavior affected by a drug the Army prescribed, whether on an earlier deployment, or on his most recent deployment, then I wonder if he should go to prison for the rest of his life.

And if the Army failed to disclose material facts relevant to the defense, then in fairness we probably need a fresh look at the legal proceedings.

The U.S. Army developed mefloquine at great expense over 40 years ago and had claimed for years the drug was safe and was not linked to violent conduct.

The Army recently asked FDA to withdraw its approval for the drug.

This withdrawal is scheduled to go into effect August 19  – the day Bales faces his sentencing hearing.

Although the drug will remain available through other sources, the reasons for the Army’s withdrawal have not been disclosed, nor have the reasons for the series of policy changes gradually ramping back use of the drug in recent years.

Perhaps the military is beginning to realize it does not need any more suicides or homicides linked to its dangerous “zombie drug.”

Follow

Get every new post delivered to your Inbox.

Join 4,266 other followers